Maculopapular drug exanthema

Last Updated: 2020-07-03

Author(s): -

Late type drug reaction.

One of the most common forms of cutaneous adverse drug reactions.

  • Unclear.
  • Immunological reaction against a drug or its metabolites.
  • T-cell mediated immune response (in blood and tissue).

  • Common triggers

    • Ampicillin 

    • Other penicillin derivatives

    • Pyrazolone derivatives

    • Butazone compounds 

    • Sulfonamides

    • Phenytoin 

    • Carbamazepine 

    • Cephalosporins 

    • NSAID

    • Chlorpromazine

    • Meprobamate 

  • Occurrence of the first skin changes:
    • 3 days: Sulfonamides

    • 4-7 days: Ampicillin 

    • 8-12 days: Amoxicillin

    • Only after up to 8 weeks: Carbamazepine, Phenytoin or Allopurinol

  • After infectious mononucleosis and taking penicillin antibiotics, maculopapular drug exanthema is almost always present.

  • Erythematous, maculopapular, sometimes rubeoliform, in some cases morbilliform or scarlatiniform, mostly symmetrical efflorescences. In some cases also gyrated or reticular exanthema can be seen. In rare cases, some drug exanthema may be unilateral (e.g. in hemiplegia) and (exclusively) localized in the body folds.
  • Special form: Baboon syndrome. Optional accompanying symptoms

  • Optional accompanying symptoms 
    • Purpura 

    • Blisters 

    • Enanthemas

    • Subjective symptoms (itching, burning sensation)

  • Systemic signs

  • Swelling of lymph nodes

  • Arthralgias 

  • Drug fever

Caution in the presence of indications/ signs of severe drug reactions: e.g. pustular and vesicular bidlung, painful skin lesions, infestation of mucous membranes, skin fragility, facial edema, blood eosinophilia.

  • Medical history (Taking medication? For the first time? Have you ever had similar skin changes before? Temporal connection?)
  • Clinical features
  • Lymph node enlargement, fever and other general symptoms 
  • Positive epicutaneous test reaction and positive lymphocyte proliferation test 
  • Biopsy
  • Usually starts at the trunk, in the course of spreading including the extremities, especially the extensor sides.
  • Usually the face and the body folds are left out.
  • Rather non-specific, perivascular lymphohistiocytic infiltrates. Interfacial dermatitis with  vacuolisation of the basement membrane zone.
  • Indications of drug etiology: Dyskeratoses, ballooning of basal keratinocytes and granulocytes in the infiltrate.
  • Immunohistology: CD3+ T cells; CD4+ > CD8+ cells.
  • Hypersensitivity syndrome 
  • Toxic-epidermal necrolysis

Duration depends on:

  • Extent of the reaction

  • Duration of drug intake.

  • Individual factors.

 

Complete healing takes place after a few days up to several weeks.

  • Discontinuation of the triggering medication.

  • After stopping the medication - as long as there are no extracuntaneous symptoms - self-limiting.

  • Topical therapy 
    • Mometasone Furoate cream / solution. / ointment

    • Clobetasol cream 1-2x a day (for 1-3 days)

  • Calcineurin inhibitors 
    • Tacrolimus ointment 0.03-0.1% 2x a day for 2 weeks 
    • Pimecrolimus cream 1% 2x a day for 2 weeks 
  • Polividon-Iodine wound ointment / solution / ointment gauze
  • Fusidic acid cream
  • Betamethasone/Fusidic acid cream

 

  • Systemic Therapy 
    • Indication: Erythroderma, extracutaneous accompanying symptoms.
    • Prednisolone p.o. 30-60 mg per day or Methylprednisolone p.o. 20- 40 mg 1x daily 
    • Levocetirizine p.o. 5 mg 1x a day
    • Desloratadine p.o. 5 mg 1x a day
    • Fexofenadine p.o. 180 mg 1x a day

 

  • For pruritus-induced sleep difficulties 
    • Hydroxycin 25 mg 1x a day

 

  • After > 6 weeks:
    • Allergological clarification 
    • Epicutaneous test/intradermal test with delayed reading
  1. Ng CY, Yeh YT, Wang CW, Hung SI, Yang CH, Chang YC et al. Impact of the HLA-B58:01 Allele and Renal Impairment on Allopurinol-Induced Cutaneous Adverse Reactions. J Invest Dermatol 2016. 
  2.  Yawalkar N , Pichler WJ. Pathogenesis of Drug-Induced Exanthema. International Archives of Allergy and Immunology 2001;124:336-8. 
  3.  Tanvarasethee B, Buranapraditkun S , Klaewsongkram J. The potential of using enzyme-linked immunospot to diagnose cephalosporin-induced maculopapular exanthems. Acta Derm Venereol 2013;93:66-9. 
  4.  Bhushan A , Ved Bhushan ST. Olmesartan: induced maculopapular rash. Indian J Pharmacol 2013;45:199-200. 
  5.  Biswas A, Mitra R, Sen S, Pal A , Tripathi SK. Oxcarbazepine induced maculopapular rash - a case report. J Clin Diagn Res 2015;9:FD01-2.